Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Springfield, MO

May 23, 1998Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 1998, 9:51 AM CDT for Texas County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 9:51 AM CDT (14:51 UTC)
Expired
May 23, 1998, 10:10 AM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Texas County, MO

What was reported inside it

TimeReportWhereRemark
May 23, 10:00 AM CDTHail 0.75Pine Crest, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS1 KSGF 231452 RRA
SVRSGF
MOC215-231510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 AM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1010 AM CDT

* AT 950 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED 25 MILES SOUTHEAST OF
  HOUSTON OR 8 MILES WEST OF ARROLL AND WAS MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  ARROLL AND PINE CREST BY 957 PM

THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF
NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED.
NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS.

GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 AM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, May 23, 2:15 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CCF.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SAT MAY 23 1998

1ST PD FCST CONCERNS...WHAT TO DO WITH POPS.

SO FAR A QUITE NIGHT ACROSS CWA. STLT SHOWS WARMING TOPS OVR NE AND
A GOOD TROPICAL PLUME OF MOISTURE MOVING INTO ERN MO.  00Z SGF
SOUNDING HAD A 7 C DEGREE CAP WITH 4000 J/KG CAPE.  OLD BOUNDARY
(THE TRIGGER) STILL OVER CENTRAL MO.

NEW 00Z DATA JUST COMING IN...AND IT SHOWING SLIM PICKINGS IN THE
PCPN DEPARTMENT OVR CWA.  HAD NO NGM GARP DATA AT TIME OF THIS
WRITING...BUT THE ETA 7H TEMPERATURES ARE BEGINNING TO COOL INTO
THE 8 TO 10 C DEGREE RANGE.  RELATIVE HUMIDITY VALUES OF ARE IN THE
50/60 PERCENT RANGE IN THE LOWER LEVELS...SO SHOULD SEE MORE IN THE
WAY OF CU CLOUDS THIS AFTERNOON.  THE CAP SHOULD KEEP WIDE SPREAD
CONVECTION TO A MINIMUM OVR CWA...IF AT ALL.

ETA HAS BOUNDARY OVR CENTRAL/NRN MO THRU FCST PD AND WL GO WITH
THIS SOLUTION. WITH SUCH UNSTABLE ATMOSPHERE OVR CWA...STILL FEEL
LIKE A LOW POP ESPECIALLY IN THE NRN/NERN ZONES WILL BE WISE.  NOT
SURE IF SE KS/SW MO/(SGF/JLN/UNO) WILL NEED A POP.  AS FOR
TEMPERATUES FAN LOOKS TO COOL SO WILL GO WITH FWC. SKY COVER SHOULD
BE PARTLY SUNNY JLN/SGF AND PARTLY CLOUDY IN AIZ/UNO.

RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY):

JLN/SE KS...PARTLY SUNNY. HIGH UPPER 80S. SOUTH WIND 10 TO 20 MPH.

SGF/UNO...PARTLY SUNNY.  HIGH IN THE MID 80S. SOUTH WIND 10 TO 15
MPH.

AIZ/VIH...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS. HIGH 80 TO 85.  WIND SOUTHEAST 10 TO 15 MPH.

SGF BB 085/065 085/060 084 07122
JLN BB 088/068 088/063 086 07122

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:03 AM CDTSevere Thunderstorm WarningSGFShannon47 min
May 23, 2:02 PM CDTSevere Thunderstorm WarningSGFChristian48 min
May 23, 2:24 PM CDTSevere Thunderstorm WarningSGFWebster51 min
May 23, 2:42 PM CDTSevere Thunderstorm WarningSGFDallas33 min
May 23, 2:52 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright48 min
May 23, 3:12 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski48 min
May 23, 3:56 PM CDTSevere Thunderstorm WarningSGFCamden34 min
May 23, 4:01 PM CDTSevere Thunderstorm WarningSGFMiller34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.